Texas, 2004

Hail and Damaging Winds in Texas, April 25, 2004

April 25, 2004 · NWS AMA · 32 events in 10 counties and zones

Severe thunderstorms developed over the eastern Texas panhandle during the mid to late afternoon hours and then developed over the central and western Texas panhandle during the early evening hours. The storms produced large hail and damaging winds with one person sustaining injuries as the eighteen wheeler he was in was blown over on Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$195,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed over the eastern Texas panhandle during the mid to late afternoon hours and then developed over the central and western Texas panhandle during the early evening hours. The storms produced large hail and damaging winds with one person sustaining injuries as the eighteen wheeler he was in was blown over on Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 25, 1:40 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 25, 1:40 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT SUN APR 25 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS A MESO LOW JUST EAST OF AMARILLO AT 1830Z...
WITH A WIND SHIFT LINE FROM THE LOW TO THE WEST. TO THE EAST OF THE
LOW...THERE IS MORE OF A BAROCLINIC ZONE...WITH A 10 DEGREE
TEMPERATURE DIFFERENCE BETWEEN KCDS AND KPPA. LOW LEVEL MOISTURE
CONTINUES TO INCREASE...ALBEIT SLOWLY...AS SURFACE DEW POINTS CLIMB
BACK INTO THE LOWER 50S IN THE SOUTHEASTERN TEXAS PANHANDLE.
MEANWHILE...BACK IN COLORADO...AN UPPER LEVEL DISTURBANCE CONTINUES
TO MOVE SOUTH AND EAST...AND WILL AFFECT THE AREA TONIGHT.

CONVECTIVE INHIBITION IS DECREASING THIS AFTERNOON IN THE
SOUTHEASTERN COUNTIES...AS EVIDENCED BY THE CUMULUS FIELD BEGINNING
TO DEVELOP. MID LEVEL LAPSE RATES WILL CONTINUE TO STEEPEN AS UPPER
LOW MOVES INTO THE AREA. EXPECT THUNDERSTORMS TO DEVELOP INITIALLY
IN THE SOUTHEASTERN COUNTIES LATE THIS AFTERNOON...BEFORE THE AREAL
COVERAGE OF THE SHOWERS AND THUNDERSTORMS SPREADS TO THE ENTIRE
AREA OVERNIGHT. HAVE INCREASED POPS TO THE LIKELY CATEGORY AREAWIDE.
A FEW OF THESE THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL...AND
STRONG STRAIGHT LINE WINDS. WILL MENTION THE POSSIBILITY OF A FEW
SEVERE STORMS...WITH THE BEST POSSIBILITY OF SEVERE STORMS COMING
BETWEEN 4 PM AND 9 PM. SEVERE THUNDERSTORM WATCH NUMBER 121 IN EFFECT
UNTIL 9 PM...FOR ALL BUT TEXAS AND BEAVER COUNTIES IN OKLAHOMA.

FOR THE REST OF THE FORECAST...NOT MUCH HAS CHANGED. UPPER LOW WILL
MOVE EAST OF THE AREA BY TOMORROW MORNING...LEAVING PARTLY CLOUDY
SKIES AND WARMING TEMPERATURES. TEMPERATURES WILL CONTINUE TO WARM
THROUGH WEDNESDAY...BEFORE THE NEXT COLD FRONT COMES THROUGH ON
THURSDAY. THE TIMING OF THIS FRONT IS IN QUESTION...AS THE MEDIUM
RANGE MODELS DO NOT QUITE AGREE ON WHEN THE FRONT WILL MOVE
THROUGH. BEST GUESS AS OF NOW SUGGESTS A LATE AFTERNOON FRONTAL
PASSAGE...WITH THE POSSIBILITY OF A FEW THUNDERSTORMS LATE THURSDAY
THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     71  45  73  46 /  20  70   0   0
BEAVER       70  44  73  47 /  20  60   0   0
BOISE CITY   67  38  71  45 /  20  60   0   0
BORGER       72  49  74  51 /  20  70   0   0
BOYS RANCH   72  41  73  48 /  20  60   0   0
CANYON       72  45  72  46 /  20  60   0   0
CLARENDON    75  49  75  50 /  20  70  10   0
DALHART      69  39  72  43 /  20  60   0   0
GUYMON       68  42  73  45 /  20  60   0   0
HEREFORD     73  44  73  45 /  20  60   0   0
LIPSCOMB     72  44  73  48 /  20  60   0   0
PAMPA        72  47  72  48 /  20  70   0   0
SHAMROCK     74  48  75  49 /  20  70  10   0
WELLINGTON   77  50  75  51 /  20  70  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 02Z TXZ001-020.
OK...SEVERE THUNDERSTORM WATCH UNTIL 02Z OKZ001.

&&

14/09
Hazardous weather outlook, Apr 25, 12:00 PM CST, 2 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN APR 25 2004

OKZ001>003-TXZ001>020-260500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES FOR THIS AFTERNOON AND EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS THE AREA. HOWEVER...
THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE
CENTRAL AND EASTERN TEXAS PANHANDLE. LARGE HAIL AND STRONG DOWNBURST
WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE NECESSARY THURSDAY AFTERNOON AND
EVENING.

DRILLETTE

In the hours before

Special weather statement, Apr 25, 1:53 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
253 PM CDT SUN APR 25 2004

TXZ015-019-020-252100-
COLLINGSWORTH-DONLEY-WHEELER-
253 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS DONLEY...COLLINGSWORTH...AND
WHEELER COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
AT 20 MILES PER HOUR ACROSS THE SOUTHEAST TEXAS PANHANDLE. WIND
GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS THROUGH 4 PM
INCLUDE CLARENDON...BRISCOE...WHEELER...SHAMROCK...WELLINGTON...
HEDLEY...AND QUAIL.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING.

DRILLETTE
Special weather statement, Apr 25, 2:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SUN APR 25 2004

TXZ019-020-252100-
COLLINGSWORTH-DONLEY-
320 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS DONLEY...AND COLLINGSWORTH
COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
AT 20 MILES PER HOUR ACROSS THE SOUTHEAST TEXAS PANHANDLE. WIND
GUSTS TO 50 MPH...SMALL HAIL...AND DEADLY LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS THROUGH 4 PM
INCLUDE CLARENDON...WELLINGTON...HEDLEY...AND QUAIL. THIS STORM IS ON
THE SOUTHERN EDGE OF A SEVERE THUNDERSTORM OVER WHEELER COUNTY.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

DRILLETTE / FOX

The radar

The Amarillo radar (KAMA), 144 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

21 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Wheeler

When
April 25, 2:35 PM CST
Where
Wheeler County, 10 mi SE of Wheeler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.350, -100.133

Hail, Wheeler

When
April 25, 2:47 PM CST
Where
Wheeler County, 10 mi SE of Wheeler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.350, -100.133

Hail, Wheeler

When
April 25, 3:00 PM CST
Where
Wheeler County, 13 mi E of Shamrock
Measured
3 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.017

Hail, Wheeler

When
April 25, 3:01 PM CST
Where
Wheeler County, 12 mi E of Shamrock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -100.033

Thunderstorm Wind, Oldham

When
April 25, 3:36 PM CST
Where
Oldham County, 10 mi W of Adrian
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -102.867

Tractor trailer was blown over on Interstate 40 with one person receiving injuries.

Hail, Oldham

When
April 25, 3:50 PM CST
Where
Oldham County, 25 mi N of Adrian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.633, -102.683

Hail, Hartley

When
April 25, 3:50 PM CST
Where
Hartley County, 8 mi SE of Romero
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.633, -102.833

Thunderstorm Wind, Oldham

When
April 25, 4:15 PM CST
Where
Oldham County, Vega
Measured
63 kt (72 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.250, -102.433

Hail, Gray

When
April 25, 4:25 PM CST
Where
Gray County, Pampa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -100.967

Hail, Gray

When
April 25, 4:26 PM CST
Where
Gray County, 1 mi E of Pampa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -100.950

Hail, Gray

When
April 25, 4:30 PM CST
Where
Gray County, 5 mi ENE of Pampa
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.567, -100.883

Hail, Oldham

When
April 25, 4:45 PM CST
Where
Oldham County, 3 mi NW of Boys Ranch
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.567, -102.283

Hail, Roberts

When
April 25, 4:50 PM CST
Where
Roberts County, 6 mi W of Miami
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -100.733

Hail, Carson

When
April 25, 4:50 PM CST
Where
Carson County, White Deer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -101.183

Hail, Potter

When
April 25, 5:15 PM CST
Where
Potter County, 5 mi N of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.817

Hail, Potter

When
April 25, 5:20 PM CST
Where
Potter County, 7 mi NW of Amarillo
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.267, -101.900

Hail, Roberts

When
April 25, 5:30 PM CST
Where
Roberts County, 10 mi NW of Miami
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -100.767

Hail, Potter

When
April 25, 5:30 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.633

Hail, Armstrong

When
April 25, 5:40 PM CST
Where
Armstrong County, Washburn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.583

Hail, Carson

When
April 25, 5:45 PM CST
Where
Carson County, 15 mi SW of Panhandle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.567

Thunderstorm Wind, Potter

When
April 25, 5:54 PM CST
Where
Potter County, Bushland
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.183, -102.067

Thunderstorm Wind, Potter

When
April 25, 6:03 PM CST
Where
Potter County, Bushland
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -102.067

Hail, Armstrong

When
April 25, 6:04 PM CST
Where
Armstrong County, Claude
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -101.367

Hail, Armstrong

When
April 25, 6:04 PM CST
Where
Armstrong County, Claude
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.117, -101.367

Thunderstorm Wind, Randall

When
April 25, 6:12 PM CST
Where
Randall County, 9 mi NW of Canyon
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -102.033

Thunderstorm Wind, Randall

When
April 25, 6:20 PM CST
Where
Randall County, 6 mi N of Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$23,000
Reported by
GENERAL PUBLIC
Coordinates
35.067, -101.917

Shingles were reportedly blown off a mobile home and a storage building was overturned.

Thunderstorm Wind, Randall

When
April 25, 6:21 PM CST
Where
Randall County, Canyon
Measured
55 kt (63 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
34.983, -101.917

Thunderstorm Wind, Randall

When
April 25, 6:23 PM CST
Where
Randall County, 6 mi N of Canyon
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.067, -101.917

Thunderstorm Wind, Randall

When
April 25, 6:25 PM CST
Where
Randall County, 6 mi N of Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
35.067, -101.917

A metal shed was reportedly blown over due to the strong winds.

Thunderstorm Wind, Randall

When
April 25, 6:32 PM CST
Where
Randall County, 7 mi NE of Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
35.050, -101.833

The strong winds reportedly caused damage to outdoor furniture.

Thunderstorm Wind, Randall

When
April 25, 6:45 PM CST
Where
Randall County, 10 mi NE of Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
35.083, -101.783

Rain gutters were reportedly blown off buildings with large tree limbs blown down.

Hail, Donley

When
April 25, 7:00 PM CST
Where
Donley County, 3 mi N of Clarendon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -100.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390566, 5390565, 5390564, 5390563, 5390562, 5390560, 5390561, 5390559, 5390558, 5390557, 5390556, 5390555, 5390553, 5390554, 5390552, 5390551, 5390549, 5390550, 5390548, 5390547, 5390546, 5390545, 5390456, 5390457, 5390455, 5390454, 5390453, 5390452, 5390451, 5390450, 5390449, 5390448.